Kansas, 2008

Hail and Damaging Winds in Kansas, May 30, 2008

May 30, 2008 · NWS ICT · 3 events in 1 county or zone

An upper level disturbance and associated frontal boundary sparked a severe thunderstorm across Labette County during the late evening hours of May 30th. Winds up to 70 mph and quarter size hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level disturbance and associated frontal boundary sparked a severe thunderstorm across Labette County during the late evening hours of May 30th. Winds up to 70 mph and quarter size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 8:55 PM CST, 10 minutes earlier.

Area forecast discussion, May 30, 8:55 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT FRI MAY 30 2008

.MESOSCALE UPDATE...

.SHORT TERM...
CANCELLED REMAINDER OF TOR #395 THAT HAD BEEN IN EFFECT UNTIL 10 PM
FOR 6 SE-MOST COUNTIES. SCT TSRA CONTINUE ALONG QUASI-STATIONARY
FRONT DRAPED ACROSS SE KS BUT WITH LACK OF DEEP-LAYER DIRECTIONAL
SHEAR TORNADO THREAT HAS DIMINISHED. THREAT FOR STRONG TO SEVERE
TSRA STILL EXISTS OVER FAR SE KS WHERE ALIGNED WITH WHERE LAPS IS
DEPICTING GREATEST INSTABILITY AXIS. HAIL 1 INCH...WINDS 60 MPH
& +RA ARE ALL POSSIBLE WITH THE STRONGER CELLS. REST OF INHERITED
FORECAST ESSENTIALLY UNCHANGED.

.PREV DISCUSSION... /ISSUED 830 PM CDT FRI MAY 30 2008/

MESOSCALE UPDATE...

SHORT TERM...
THIS EVENING:
TOR #395 IS BEING CLEARED FOR THE FOLLOWING COUNTIES:
COWLEY...GREENWOOD...WOODSON AND ALLEN.
SCT CONVECTION STILL TRYING TO DEVELOP ALONG QUASI-STATIONARY FRONT
EXTENDING FROM BETWEEN KWLD & KPNC TO KCNU AT 8 PM CDT. WITH LOSS
OF HEATING...COUPLED WITH NEARLY UNIDIRECTIONAL SHEAR IN 850-500MB
LAYER AS DEPICTED BY NEODESHA PROFILER TORNADIC POTENTIAL DEFINITELY
ON THE WANE. PER COORD WITH SPC HAVE DECIDED TO CLEAR THE ABOVE
MENTIONED COUNTIES.

PREV DISCUSSION... /ISSUED 725 PM CDT FRI MAY 30 2008/

MESOSCALE UPDATE...

SHORT TERM...
WEAK COLD FRONT STALLING EARLY THIS EVENING EXTENDING FROM BETWEEN
KWLD & KPNC TO BETWEEN KCNU & KUKL AT 7 PM CDT. FEEBLE SHRA TRYING
TO DEVELOP ALONG THE BOUNDARY FROM ERN ELK COUNTY...ACROSS C WILSON
TO ALONG THE ALLEN/NEOSHO COUNTY LINE. INITIAL GAMEPLAN AT 6 PM WAS
THAT GREENWOOD COUNTY...& PERHAPS WOODSON & COWLEY COUNTIES...COULD
BE CLEARED FROM TOR #395 AROUND 7 PM BUT WITH FRONT HAVING STALLED
AND PERHAPS EVEN TRYING TO DRIFT N...HAVE DECIDED TO KEEP TOR #395
IN EFFECT FOR ALL AREAS FOR WHICH THE WATCH HAD BEEN ISSUED.

PREV DISCUSSION... /ISSUED 623 PM CDT FRI MAY 30 2008/

UPDATE...

AVIATION...
00Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU
FORECAST FOCUS IS ON TSRA POTENTIAL OVER PRIMARILY KCNU TONIGHT AS
COLD FRONT VENTURES SE ACROSS THE TERMINAL THIS EVENING. FRONT TO
STALL IN W-E MANNER ACROSS NRN OK LATE TONIGHT AS PARENT UPR-DECK
TROF SWEEPS E ACROSS MS VALLEY & WITH BOUNDARY DRAPED ALONG & JUST
S OF KS/OK BORDER VCTS BKN050CB DESCRIPTOR ASSIGNED TO KCNU FOR
DURATION OF 00Z TAF CYCLE. WILL NEED TO KEEP CLOSE VIGIL FOR KICT
DURING LATTER HALF OF TAF CYCLE IN THE EVENT SWD PROGRESS OF FRONT
IS LESS THAN CURRENTLY ANTICIPATED.

PREV DISCUSSION... /ISSUED 320 PM CDT FRI MAY 30 2008/

DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE CHANCES/TRENDS THROUGH THE WEEKEND...

IT LOOKS LIKE IT COULD BECOME ANOTHER BUSY WEEKEND FOR SEVERE
WEATHER ACROSS PORTIONS OF THE FORECAST AREA.

MODERATE STRENGTH UPPER TROF WILL CONTINUE MOVING ACROSS THE
UPPER MIDWEST/GREAT LAKES TONIGHT...WITH TRAILING COLD FRONT
SAGGING SOUTH ACROSS SOUTHEAST KANSAS. THIS FRONT IS PROGGED
TO BECOME QUASI-STATIONARY ALONG THE OKLAHOMA BORDER FOR MOST
OF SATURDAY AND SUNDAY...AND WILL BE THE FOCUS FOR CONVECTION
THRU THE WEEKEND. LOW LEVEL MOISTURE AND INSTABILITY WILL BE
PLENTIFUL WITH MOISTURE POOLING ALONG FRONT...AND WILL BE
ACCOMPANIED BY MODERATE TO STRONG 500-300MB WEST-NORTHWEST
FLOW ALOFT...AND THEREFORE SUPPORTIVE OF SEVERE CONVECTION.

FOR TONIGHT...FOCUS WILL BE ALONG/SOUTH OF SAGGING COLD FRONT
ACROSS SOUTHEAST KANSAS...WITH SEVERE POTENTIAL THRU THE
EVENING. THERE MAY BE A TENDENCY FOR SOME BACK BUILDING OF
CONVECTION...PROBABLY JUST SOUTH/SOUTHWEST OF THE WICHITA AREA
LATE TONIGHT...IN RESPONSE TO ELEVATED CONVERGENCE ALONG THE
850MB FRONT WHERE MODEST LOW LEVEL JET WILL IMPINGE JUST TO OUR
SOUTH. THIS MAY ALLOW CONVECTION TO FESTER INTO SATURDAY MORNING
ALONG THE OKLAHOMA BORDER COUNTIES...AND THEREFORE WILL SHOW
RELATIVELY HIGHER/MODEST CHANCE POPS THERE.

BY SATURDAY AFTERNOON/EVENING...ML CAPE VALUES IN EXCESS OF
2200 J/KG WILL RESIDE ACROSS EXTREME SOUTH CENTRAL KANSAS
INTO NORTH CENTRAL OKLAHOMA...IN THE PRESENCE OF STRONG DEEP
LAYER SHEAR. THIS WILL SUPPORT SOME SEVERE WEATHER...MAINLY
LARGE HAIL AND LOCALLY DAMAGING WINDS...AGAIN MAINLY FOR THE
OKLAHOMA BORDER COUNTIES OF KANSAS. CANNOT RULE OUT A TORNADO
THOUGH THIS IS SOMEWHAT CONDITIONAL ON BOUNDARY LAYER TO 800MB
WIND FIELDS. LATE SUNDAY AFTERNOON AND EVENING MAY PROVIDE THE
AREA A BETTER CHANCE FOR SEVERE WEATHER AND EVEN TORNADOES ACROSS
A LARGER AREA OF CENTRAL KANSAS...AS THE SURFACE FRONT BEGINS TO
LIFT NORTH ACROSS THE AREA. ML CAPE VALUES AND WIND FIELDS LOOK
TO BE EVEN HIGHER/STRONGER AT THAT TIME.

BEST CHANCE FOR CONVECTION SHOULD SHIFT MAINLY NORTH OF THE
AREA BY MONDAY AFTERNOON...WITH TEMPERATURES HEATING UP SOUTH
OF THE FRONT ACROSS MUCH OF THE AREA.

THE WEATHER PATTERN LOOKS TO REMAIN RATHER ACTIVE INTO MUCH
OF NEXT WEEK...THOUGH DETAILS ARE FAR FROM CERTAIN ON THE
DAILY WEATHER. THE ECMWF AND GFS DIFFER ON STRENGTH/TIMING OF
A MORE SIGNIFICANT UPPER TROF DURING THE MID-WEEK PERIOD...
THOUGH BOTH SUGGEST A STRONGER TROF/FRONT TO AFFECT THE AREA
BY THURSDAY/FRIDAY.

DARMOFAL

AVIATION...
18Z TAF UPDATE...VFR CONDITIONS WILL PREVAIL OVER ALL TAF SITES
FOR TODAY AND TONIGHT...HOWEVER THE EXCEPTION WILL BE OVER
SOUTHERN KANSAS WHERE THUNDERSTORMS SHOULD DEVELOP ALONG THE
FRONTAL BOUNDARY LATER THIS AFTERNOON OR EARLY EVENING. CNU TAF
SITE COULD BE IMPACTED THUNDERSTORM ACTIVITY AFTER 6PM.
MEANWHILE...ICT TAF SITE COULD WITNESS THUNDERSTORMS EITHER LATE
TONIGHT OR SATURDAY MORNING BUT WILL ONLY GO WITH VCTS AT THIS
JUNCTURE.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  87  64  88 /  20  20  20  20
HUTCHINSON      63  86  62  87 /  20  20  10  20
NEWTON          64  86  63  87 /  20  20  10  20
ELDORADO        65  85  63  87 /  30  20  20  20
WINFIELD-KWLD   66  87  64  89 /  40  40  40  20
RUSSELL         60  86  60  87 /  10  10  10  20
GREAT BEND      61  86  62  87 /  10  10  10  20
SALINA          62  87  61  88 /  10  10  10  20
MCPHERSON       62  86  62  87 /  10  10  10  20
COFFEYVILLE     66  85  64  87 /  60  40  40  20
CHANUTE         64  84  63  86 /  60  30  20  20
IOLA            64  85  62  86 /  50  20  20  20
PARSONS-KPPF    65  85  63  87 /  60  40  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 2:42 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT FRI MAY 30 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS SOUTHEAST
KANSAS. THE MAIN RISKS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS TO 70 MPH. A BRIEF TORNADO IS ALSO POSSIBLE.

A FEW STRONG STORMS MAY CONTINUE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS LATER IN THE NIGHT...WITH SMALL HAIL AND GUSTY
WINDS TO 50 MPH POSSIBLE. LOCALLY HEAVY DOWNPOURS AND MINOR
FLOODING IS ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS ON SATURDAY AFTERNOON AND EVENING. THE
MAIN RISKS WILL BE LARGE HAIL AND DAMAGING WINDS...MAINLY FOR AREAS
SOUTH OF HIGHWAY 400.

THE RISK FOR SEVERE WEATHER IS EXPECTED TO EXPAND ACROSS THE ENTIRE
AREA BY SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. BESIDES LARGE HAIL
AND DAMAGING WINDS...A FEW TORNADOES WILL ALSO BE POSSIBLE.

A RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS MUCH OF THE
AREA INTO NEXT WEEK...WITH CHANCES FOR THUNDERSTORMS AT TIMES ACROSS
THE AREA. STRONG STORMS CAN BE EXPECTED WITH A CONDITIONAL RISK FOR
SOME SEVERE WEATHER. PLEASE CHECK LATER OUTLOOKS AND FORECASTS FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED THIS EVENING ACROSS
SOUTHEAST KANSAS. SPOTTER ACTIVATION IS ALSO POSSIBLE LATE
SATURDAY AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, May 30, 5:13 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT FRI MAY 30 2008

KSZ071-072-096-302345-
ALLEN-NEOSHO-WOODSON-
613 PM CDT FRI MAY 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...NEOSHO AND WOODSON COUNTIES...

AT 609 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES NORTH OF CHANUTE...AND MOVING NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THIS EVENING ACROSS THE
AREA.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 30, 8:25 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT FRI MAY 30 2008

KSZ096-099-100-310300-
LABETTE-MONTGOMERY-NEOSHO-
925 PM CDT FRI MAY 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...MONTGOMERY AND NEOSHO COUNTIES...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 5 MILES NORTH OF
CHERRYVALE...OR NEAR CHERRYVALE...AND MOVING EAST AT 29 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

KETCHAM

The radar

The Tulsa radar (KINX), 127 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Labette

When
May 30, 9:05 PM CST
Where
Labette County, 0.88 mi SE of Parsons Tri City Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.320, -95.510

Hail, Labette

When
May 30, 9:30 PM CST
Where
Labette County, 3.02 mi SE of Labette
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.200, -95.140

Thunderstorm Wind, Labette

When
May 30, 9:30 PM CST
Where
Labette County, 3.02 mi SE of Labette
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.200, -95.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105895, 105894, 105896.